Mississippi, 2011

Damaging Winds in Mississippi, December 22, 2011

December 22, 2011 · NWS JAN · 5 events in 4 counties and zones

A fast moving area of low pressure caused strong to severe storms across portions of Central Mississippi on the morning of the December 22. The storms caused some damaging winds in the form of blown down trees, and some structural damage, mainly in Lamar county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$257,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A fast moving area of low pressure caused strong to severe storms across portions of Central Mississippi on the morning of the December 22. The storms caused some damaging winds in the form of blown down trees, and some structural damage, mainly in Lamar county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 22, 8:00 AM CST, 41 minutes earlier.

Area forecast discussion, Dec 22, 8:00 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
800 AM CST THU DEC 22 2011

...HEAVY RAIN AND SEVERE THUNDERSTORMS POSSIBLE ACROSS A LARGE
PORTION OF THE REGION THROUGH MIDDAY...

.UPDATE...EVENT QUICKLY EVOLVING ACROSS THE FORECAST AREA WITH LOW
PRESSURE ALONG THE FRONTAL BOUNDARY NOW JUST SOUTH OF THE JACKSON
METRO AND MOVING NORTHEAST RAPIDLY. SURFACE BASED WARM SECTOR IS
DEVELOPING AS EXPECTED ACROSS MAINLY SOUTHEASTERN MS...ALONG AND
SOUTH OF A BROOKHAVEN TO DE KALB LINE. IN THIS AREA DEEP CONVECTION
HAS NOT DEVELOPED YET...BUT ONCE IT DOES THOSE STORMS WILL
DEFINITELY HAVE THE POTENTIAL TO BE SEVERE AND PRODUCE TORNADOES. A
TORNADO WATCH EXISTS IN THIS AREA THROUGH 1 PM...BUT ALSO FURTHER
NORTHWEST TO A MEADVILLE...TO METRO JACKSON...TO EUPORA LINE. BACK
IN THIS AREA FURTHER NORTHWEST THE TORNADO POTENTIAL IS NOT NEARLY
AS HIGH DUE TO A LARGELY STABLE BOUNDARY LAYER...BUT THE POTENTIAL
IS NOT ZERO EITHER. WE WILL CONTINUE TO TRIM THE WATCH FROM THE WEST
THROUGH THE MORNING AS THE LOW TRAVERSES NORTHEAST AND WORKS TO
DEEPEN THE STABLE LAYER ON THE WESTERN PERIPHERY OF THE WATCH.

OTHERWISE...TO THE WEST OF THE WATCH AREA THERE ARE VERY FEW
THUNDERSTORMS AND MAINLY JUST MODERATE TO OCCASIONALLY HEAVY RAIN.
EXPECT RAIN BEHIND THE CONVECTION TO MOVE EAST RATHER RAPIDLY AS
WELL...AND TAPERING OFF FROM WEST TO EAST IN THE AFTERNOON HOURS.
THE FLASH FLOOD WATCH WILL CONTINUE FOR AREAS ROUGHLY ALONG AND
NORTHWEST OF THE NATCHEZ TRACE CORRIDOR WHERE SOME LOCALLY HEAVY
TOTALS ARE OCCURRING. /BB/

&&

.PREV DISCUSSION... /ISSUED 445 AM CST THU DEC 22 2011/

SHORT TERM...TODAY THROUGH FRIDAY...LARGE AREA OF SHOWERS AND
THUNDERSTORMS ERUPTING QUICKLY THIS MORNING WITH CENTER OF ACTIVITY
ROUGHLY TO OUR WEST/SOUTHWEST. SHOWERS AND EMBEDDED THUNDERSTORMS
HAVE ALREADY BEEN PUSHING NORTHEAST THROUGH THE UPPER DELTA AREAS OF
THE ARKLAMISS THIS MORNING AND THIS ACTIVITY WILL RAPIDLY SPREAD TO
COVER MOST AREAS ALONG AND NORTHWEST OF THE NATCHEZ TRACE CORRIDOR
BY DAYBREAK...OR SHORTLY THEREAFTER.

ACTIVITY IS CURRENTLY BEING DRIVEN MOSTLY BY LOW LEVEL
CONVERGENCE/UPPER LEVEL DIVERGENCE COUPLET ABOVE THE COOLER BOUNDARY
LAYER TO THE NORTHWEST OF FRONTAL BOUNDARY. THUS CONVECTION WE ARE
SEEING IS ELEVATED ABOVE THE BOUNDARY LAYER AND HAS ONLY BEEN
CAPABLE OF A MINOR HAIL THREAT IN TERMS OF SEVERE WEATHER POTENTIAL
THUS FAR...ALTHOUGH THIS IS EXPECTED TO CHANGE. THERE IS ALSO THE
HEAVY RAIN ASPECT TO WORRY ABOUT AND RAIN TOTALS RUNNING FROM EAST
TX THROUGH NORTHERN LA AND INTO THE UPPER ARKLAMISS DELTA ARE
ALREADY RUNNING OVER ONE INCH IN A WIDENING STRIPE...ACCORDING TO
COMPOSITE RADAR IMAGERY.

THE SYSTEM IS A QUICKLY EVOLVING AND ALSO RATHER QUICKLY MOVING ONE.
LOW PRESSURE DEVELOPMENT...OCCURRING NOW ALONG THE FRONTAL BOUNDARY
RUNNING FROM SOUTHWEST LA NORTHEAST THROUGH SOUTHEASTERN MS...IS A
KEY COMPONENT HELPING TO DRIVE CONSIDERABLE LIFT AND MOISTURE
ADVECTION THROUGH TODAY ACROSS OUR REGION. EXPECTING THIS LOW TO
GAIN A LITTLE STEAM AND TRANSITION RATHER RAPIDLY NORTHEAST ACROSS
OUR AREA THROUGH EARLY AFTERNOON. AFTER THE LOW MOVES BY THE
GREATEST ATMOSPHERIC LIFT...AND THEREFORE THE BULK OF THE RAIN AND
STORMS...WILL BE QUICKLY EXITING AS WELL.

IN TERMS OF HAZARDOUS WEATHER...HEAVY RAIN AMOUNTING TO ONE TO THREE
INCHES WILL BE A WORRY FOR MOST OF THE FORECAST AREA. HIGHEST
RAIN TOTALS SHOULD END OF BEING ALONG AND NORTHWEST OF THE NATCHEZ
TRACE CORRIDOR AND I AM STILL CONSIDERING A FLASH FLOOD WATCH IN
THIS AREA...ALTHOUGH FLASH FLOOD GUIDANCE IS STILL INDICATING A
MAJORITY OF AREAS SHOULD BE ABLE TO HANDLE THE HEAVY RAINFALL. ALSO
A BIG MOUNTING WORRY IS THE POTENTIAL FOR SEVERE WEATHER. THE
ENVIRONMENT DEFINITELY CONTAINS ENOUGH LOW LEVEL AND HIGH LEVEL
SHEAR TO ORGANIZE STORMS AND WORRY ABOUT TORNADOES...BUT SURFACE
INSTABILITY IS LACKING AT PRESENT. HOWEVER...EXPECTING STRONG LOW
LEVEL FLOW TO IMPROVE NEEDED LOW LEVEL INSTABILITY ACROSS CENTRAL
(AND ESPECIALLY SOUTHEASTERN PORTIONS) OF THE ARKLAMISS RATHER
QUICKLY THIS MORNING AND THEREFORE TORNADO POTENTIAL WILL ALSO RAMP
UP QUICKLY WITH CELLS THAT ARE ALREADY LOOKING A LITTLE TROUBLING
JUST TO OUR WEST. THE SPC IS JUST NOW ISSUING TORNADO WATCH NUMBER
898 THAT WILL COVER AREAS ALONG AND SOUTHEAST OF A ACME LA...TO
YAZOO CITY...TO EUPORA LINE THROUGH 1 PM CST. MANY AREAS WILL HAVE
THE RISK OF TORNADOES END WELL BEFORE THIS TIME AS THE MENTIONED LOW
PRESSURE AREAS MOVES TO THE EAST...SO WE WILL WORK WITH THE SPC TO
CANCEL PARISHES AND COUNTIES OUT OF THE WATCH AS SOON AS FEASIBLE. A
SOMEWHAT LESSER RISK WITH STORMS TODAY WILL BE DAMAGING WIND GUSTS
AND HAIL UP TO AN INCH IN DIAMETER.

AN ADDITIONAL PROBLEM THIS MORNING IS DENSE FOG TROUBLING PORTIONS
OF SOUTHEASTERN MS WHERE MOIST GULF AIR IS MAKING INROADS AND
EXPANDING THE WARM SECTOR. I HAVE THROWN OUT A DENSE FOG ADVISORY
FOR LOCATIONS ALONG AND SOUTHEAST OF A BROOKHAVEN...TO MAGEE...TO
QUITMAN LINE THROUGH 9 AM...BUT AT LEAST PATCHY FOG COULD MAKE IT
FURTHER NORTHWEST THAN THIS BEFORE RAIN COMES IN.

AS MENTIONED...EXPECTING BAD WEATHER TO TRANSITION QUICKLY ACROSS
THE AREA FROM WEST TO EAST THROUGH MIDDAY TO EARLY AFTERNOON AND
ONLY DISSIPATING RAIN SHOWERS LEFT BY MID TO LATE AFTERNOON. COOLER
AIR COMING BACK IN BEHIND THE FRONTAL BOUNDARY SHOVING BACK DOWN
INTO THE GULF WILL STILL BE MOIST AND THEREFORE PROMOTE SOME LOW
CLOUDS...DRIZZLE...AND/OR FOG IN MANY AREAS TONIGHT INTO TOMORROW
MORNING. LOW CLOUDS TOMORROW WILL HAVE A HARD TIME GIVING WAY TO SUN
IN MANY LOCATIONS...WITH THE BEST CHANCE OF SUNSHINE IN SOUTHEAST
MISSISSIPPI WHERE TEMPERATURES COULD BREAK 60 DEGREES.
ELSEWHERE...EXPECT HIGHS MAINLY IN THE UPPER 40S TO MID 50S RANGE
AFTER LOWS TONIGHT AROUND 40 DEGREES. /BB/

LONG TERM...CHRISTMAS EVE THROUGH NEXT THURSDAY...RAIN SHOWERS
EXPECTED FOR CHRISTMAS EVE INTO CHRISTMAS DAY MORNING FOLLOWED BY A
DRYING TREND WITH SLIGHTLY BELOW NORMAL TEMPERATURES MONDAY/TUESDAY
THEN NEAR NORMAL TEMPERATURES THROUGH THE REST OF THE WEEK.

SYNOPTIC PATTERN SATURDAY MORNING WILL FEATURE A LARGE-SCALE LAGGING
POSITIVE TILTED TROUGH AXIS ACROSS THE SOUTHERN PLAINS INTO NRN
MEXICO. AS A STRONGER H25 JET AND ASSOCIATED SW/V DIVE ACROSS THE
UPPER MID-WEST...AIDING IN EXTRA DIVERGENCE BETWEEN THE TWO
WAVES...A PIECE OF THE LAGGING SOUTHERN STREAM TROUGH WILL BE PULLED
ACROSS TEXAS. IN RESPONSE...SURFACE CYCLOGENESIS WILL OCCUR ACROSS
THE NRN GULF BY SATURDAY AFTERNOON RESULTING IN STRONG ISENTROPIC
UPGLIDE IN THE PRESENCE OF MODERATE SYNOPTIC-SCALE LIFT. WIDESPREAD
RAIN SHOWERS WILL OVER RUN MUCH OF REGION FROM SW TO NE SATURDAY
AFTERNOON THROUGH AT LEAST SUNDAY MORNING. IT WILL BE A SIMILAR
SETUP TO WHAT IS CURRENTLY ONGOING THIS MORNING BUT WITH MUCH COOLER
TEMPERATURES AND LITTLE TO NO INSTABILITY TO WORK WITH. RAINFALL
TOTALS WILL ONLY REACH AS HIGH AS ONE HALF TO THREE QUARTERS OF AN
INCH THROUGH DURATION OF THE EVENT. IT WILL BE COLD...DREARY RAIN AS
TEMPERATURES WILL STRUGGLE TO REACH 50 ACROSS MOST AREAS ON
SATURDAY.

FOR CHRISTMAS DAY...RAIN WILL TAPPER OFF FROM WEST TO EAST THROUGH
THE MID TO LATE MORNING HOURS WITH GRADUAL CLEARING FROM THE NW TO
THE SE THAT AFTERNOON AND INTO THE EVENING AS A PORTION OF THE
TROUGH AXIS AND RESPECTIVE SYNOPTIC LIFT SWEEPS FARTHER EAST. HIGHS
WILL BE NEAR NORMAL WITH READINGS IN THE MID 50S. MORE SUNSHINE WILL
OCCUR ALONG AND NORTH OF THE NATCHEZ TRACE CORRIDOR SUNDAY AND IT
WILL BE CLOSE CALL IF AREAS SOUTH GET A PEEK OF SUN BEFORE IT SETS.
SURFACE HIGH PRESSURE WITH DRIER AIR AND CLEARER NIGHTS WILL AID IN
COOLER NIGHTS MONDAY AND TUESDAY WITH TEMPERATURES FALLING TO THE
MID 30S SOUTH TO UPPER 20S NORTH.

MODEL SOLUTIONS DIVERGE FOLLOWING SUNDAY THROUGH MUCH OF THE NEXT
WEEK. ECMWF OUTPUT GENERALLY AGREED MUCH MORE FAVORABLY WITH MANY OF
THE INDIVIDUAL GFS ENSEMBLE MEMBERS OPPOSED TO OPS GFS AND HAVE
MAINLY FOLLOWED SUIT. FOLLOWING THAT LOGIC...ECMWF AND INDIVIDUAL
GFS PERTURBATIONS SIGNAL THAT THE REMNANT H5 CUT-OFF LOW OVER THE
DESERT SW WILL RIDE EWD MONDAY INTO TUESDAY. NORMALLY...A SW/V OF
SUCH SHARP AMPLITUDE AS ADVERTISED BY ECMWF WOULD BE CAPABLE OF SOME
DECENT RAIN COVERAGE AND EVEN STRONG THUNDERSTORMS...IF THE OTHER
INGREDIENTS WERE PRESENT. AT THIS TIME HOWEVER...THE LOW-LVLS APPEAR
TO DRY WHILE ALSO BEING INFLUENCED BY A RETREATING SURFACE HIGH.
EVEN WHEN LOOKED AT BY SEVERAL MULTI-MODEL NWP/S...MUCAPE IS NIL. SO
POSSIBLY THE ONLY SENSIBLE WEATHER ASSOCIATED WITH THIS SW/V WILL BE
SOME MID TO HIGH LVL CIRRUS. THEREFORE...I HAVE KEPT THINGS DRY
THROUGH THURSDAY EVEN THROUGH ANOTHER DECENT SW/V CAUGHT IN NW FLOW
LOOKS TO TRAVERSE THE REGION WEDNESDAY/THURSDAY. THE LOW-LVLS JUST
APPEAR TO DRY FOLLOWING THE BIG FRONTAL PUSH CHRISTMAS DAY AND
FURTHER REINFORCED BY SFC HIGH PRESSURE THROUGH MUCH OF THE WEEK.
THE DRAW-BACK TO THESE SW/VS WILL BE THAT THEY HELP POOL MOISTURE
INTO THE NRN GULF. THE NEXT LARGER-SCALE TROUGH THAT HAS A 36-48
HOUR WIND FETCH FROM THE SOUTH WILL ABLE TO PULL THIS MOISTURE
NORTHWARD AND SPELL A POTENTIAL SEVERE WEATHER EVENT. AT THIS
TIME...THE ECMWF IS HINTING AT A DECENT LONG-WAVE TROUGH WITH STRONG
SYNOPTIC LIFT THAT MAY BE ABLE TO TAP INTO THIS MOISTURE NEAR NEW
YEARS EVE. THIS WILL NEED TO BE WATCHED.

AS FOR FORECAST MATTERS...STRAYED FROM MEX MOS A GOOD BIT ON THE
FRONT END OF THE PERIOD BY WARMING LOWS SOME 3 TO 4 DEGREES AND
DECREASING HIGHS THROUGH CHRISTMAS WEEKEND DUE TO CLOUD COVER AND
RAIN. BLENDED MEX/MEN MOS THROUGH THE BACK END OF THE PERIOD AS GFS
WAS APPEARED TO COOL. POPS TRENDS WENT UP THROUGH CHRISTMAS WEEKEND
AND BUMPED THEM UP A BIT MORE. POP CHANCES WERE THEN REDUCED THROUGH
THE MONDAY/TUESDAY TIMEFRAME AS ATMOSPHERE APPEARS TOO
DRY/UNFAVORABLE AT THIS TIME TO SQUEEZE OUT MEASURABLE RAIN. /ALLEN/

&&

.AVIATION...

EXPECT LOTS OF RAIN/STORMS/IFR CONDITIONS ACROSS THE
REGION THROUGH AT LEAST EARLY AFTERNOON AS POTENT DISTURBANCE COMES
THROUGH THE REGION. IN ADDITION...LIFR/IFR FOG WILL HAMPER FLIGHT
CONDITIONS OVER SOUTHEAST MS THROUGH 9 AM THIS MORNING AHEAD OF RAIN
COMING IN THEREAFTER. SOME THUNDERSTORMS...PARTICULARLY ALONG AND
SOUTHEAST OF THE NATCHEZ TRACE...WILL BE POTENT AND CAPABLE OF
SERIOUS TURBULENCE. UNFORTUNATELY...LOW CLOUD AND/OR FOG
REDEVELOPMENT LOOKS A GOOD BET IN MANY AREAS LATER TONIGHT AFTER
THIS SYSTEM GOES BY SO ANY BREAK IN IFR LATER THIS AFTERNOON WILL BE
SHORT. IFR TO MVFR CONDITIONS DUE MAINLY TO CEILINGS AFTER TONIGHT
MAY LAST IN MANY AREAS WELL INTO THE DAYLIGHT HOURS UNDER NORTH TO
NORTHEAST WINDS. BEST CHANCE FOR VFR WINDOW SHOWING UP TOMORROW WILL
BE DOWN AT HBG. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       56  41  53  41 / 100  11   8  11
MERIDIAN      66  39  55  40 / 100  12   8  11
VICKSBURG     55  40  53  40 / 100  10   8  11
HATTIESBURG   71  42  61  41 / 100   9   9  11
NATCHEZ       57  42  52  41 / 100   8   8  13
GREENVILLE    52  39  47  37 / 100  11   8  10
GREENWOOD     51  38  49  37 / 100  11   8  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR MSZ018-019-025>045-
     047>050-053-054-059-060.

     DENSE FOG ADVISORY UNTIL 9 AM CST THIS MORNING FOR MSZ055>058-
     062>066-072>074.

LA...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR ARZ074-075.

&&
Hazardous weather outlook, Dec 22, 6:16 AM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
616 AM CST THU DEC 22 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>045-047>050-
053-054-059-060-231230-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-
HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-JEFFERSON-ADAMS-
616 AM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...NORTHWESTERN MISSISSIPPI AND
PORTIONS OF CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS AREAS ALONG
AND NORTHWEST OF THE NATCHEZ TRACE CORRIDOR THROUGH MIDDAY AS A
FAST-MOVING LOW PRESSURE SYSTEM AFFECTS THE ARKLAMISS. TOTAL
RAINFALL AMOUNTS SHOULD RANGE FROM 1 TO 3 INCHES WILL LOCALLY HIGHER
AMOUNTS POSSIBLE. THESE HIGH RAINFALL TOTALS IN A SHORT AMOUNT OF
TIME SHOULD LEAD TO PONDING OF WATER ISSUES IN LOW LYING AREAS AND
ALSO SOME RISK OF FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH NOON.

IN ADDITION...SOME THUNDERSTORMS THROUGH MIDDAY COULD BE SEVERE EAST
OF THE MISSISSIPPI RIVER AND OUTSIDE OF DELTA AREAS IN NORTHWESTERN
MISSISSIPPI. THE RISK FOR ANY SEVERE WEATHER WILL BE HIGHEST ALONG
THE NATCHEZ TRACE CORRIDOR. SEVERE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO 60 MPH...HAIL UP TO AN
INCH IN DIAMETER...AND TORNADOES ARE NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NEEDED THROUGH EARLY AFTERNOON TODAY...BUT IS NOT
ANTICIPATED THEREAFTER.

MSZ046-051-052-055>058-061>066-072>074-231230-
KEMPER-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-CLARKE-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
616 AM CST THU DEC 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTHEASTERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS AREAS
SOUTHEAST OF THE NATCHEZ TRACE CORRIDOR THROUGH EARLY AFTERNOON AS A
FAST-MOVING LOW PRESSURE SYSTEM AFFECTS THE ARKLAMISS. TOTAL
RAINFALL AMOUNTS UP TO 1 OR 2 INCHES ARE POSSIBLE...WHICH COULD LEAD
TO MINOR TO MODERATE PONDING OF WATER ISSUES IN LOW LYING AREAS.

IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THIS SYSTEM
AS WELL THROUGH EARLY AFTERNOON. ATMOSPHERIC INSTABILITY COMBINING
WITH HIGH LEVELS OF WIND SHEAR WILL BRING A RISK FOR TORNADOES WITH
SEVERE THUNDERSTORMS...AND THERE WILL ALSO BE RISKS FOR DAMAGING WIND
GUSTS AND HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NEEDED THROUGH EARLY AFTERNOON...BUT IS OTHERWISE NOT
ANTICIPATED THEREAFTER.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

50

In the hours before

Special weather statement, Dec 22, 5:53 AM CST, 2 hours 48 minutes before
LAZ016-025-MSZ047-053-221220-
WARREN MS-CLAIBORNE MS-TENSAS LA-MADISON LA-
553 AM CST THU DEC 22 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
553 AM CST THU DEC 22 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 3 MILES SOUTHEAST OF NEWELLTON AT 553 AM CST...MOVING NORTH
AT 55 MPH.

PEOPLE IN EXTREME NORTHWESTERN CLAIBORNE AND SOUTHWESTERN WARREN
COUNTIES...AND SOUTH CENTRAL MADISON AND NORTHEASTERN TENSAS PARISHES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3232 9126 3228 9103 3199 9119 3204 9133
TIME...MOT...LOC 1153Z 199DEG 48KT 3210 9119

CME
Special weather statement, Dec 22, 8:01 AM CST, 40 minutes before
MSZ061-062-221430-
LINCOLN MS-FRANKLIN MS-
801 AM CST THU DEC 22 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
801 AM CST THU DEC 22 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 MPH WINDS WAS LOCATED
5 MILES SOUTHEAST OF NEW HOPE AT 801 AM CST...MOVING NORTHEAST AT 40
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EASTERN FRANKLIN AND LINCOLN COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3139 9081 3155 9090 3161 9080 3161 9074
      3165 9074 3169 9066 3169 9025 3144 9030
TIME...MOT...LOC 1401Z 244DEG 34KT 3151 9076

CME
Local storm report, Dec 22, 8:14 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
814 AM CST THU DEC 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 AM     FLASH FLOOD      EUDORA                  33.12N 91.26W
12/22/2011                   CHICOT             AR   CO-OP OBSERVER

            DITCHES OVERFLOWING ONTO SOME ROADS.

&&

AWEBER
Special weather statement, Dec 22, 8:39 AM CST, 2 minutes before
MSZ054-055-062-063-221510-
SIMPSON MS-LINCOLN MS-LAWRENCE MS-COPIAH MS-
839 AM CST THU DEC 22 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
839 AM CST THU DEC 22 2011

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 6 MILES NORTHEAST OF WESSON TO 3 MILES SOUTH
OF BOGUE CHITTO AT 840 AM CST...MOVING NORTHEAST AT 50 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN COPIAH...LAWRENCE...EASTERN LINCOLN AND
WESTERN SIMPSON COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3182 9037 3205 8996 3146 9000 3134 9032
      3134 9048
TIME...MOT...LOC 1440Z 227DEG 44KT 3180 9030 3143 9040

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 60 km away, was scanning. The volume nearest the first event began at 14:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Copiah

When
December 22, 8:41 AM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.860, -90.390

A tree was blown down on Old Highway 27 Number 1, and another tree was blown down on Damascus Road.

Thunderstorm Wind, Warren

When
December 22, 9:45 AM CST
Where
Warren County, Vicksburg
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.350, -90.880

Several trees were blown down across Old Highway 27 and Oak Ridge Road.

Thunderstorm Wind, Lamar

When
December 22, 11:20 AM CST
Where
Lamar County, 0.91 mi SW of Wardwell Station
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
31.320, -89.380

Roof damage occurred at Park Place Apartments and windows were blown out of vehicles at Turtle Creek Mall in West Hattiesburg. Siding and shingle damage also occurred near Interstate 59 and Hardy Street.

Thunderstorm Wind, Lamar

When
December 22, 11:30 AM CST
Where
Lamar County, 1.36 mi NE of Hickory Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.415, -89.635

Shingle damage occurred to a house on Williamson Road. A barn roof was destroyed in the area, and large limbs were broken off a few trees.

Thunderstorm Wind, Clarke

When
December 22, 11:40 AM CST
Where
Clarke County, Basic City
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.220, -88.770

One tree and several large limbs were blown down on County Road 358 northeast of Enterprise.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354729, 354730, 354731, 358574, 354734.